Missouri, 2024

Tornado and Damaging Wind in Missouri, May 13, 2024

May 13, 2024 · NWS SGF · 3 events in 3 counties and zones

A low pressure system moved through the region on May 13, 2024. Thunderstorms developed in the warm sector ahead of the low pressure during the afternoon and evening, producing damaging winds in Ozark County and heavy rain in Greene County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A low pressure system moved through the region on May 13, 2024. Thunderstorms developed in the warm sector ahead of the low pressure during the afternoon and evening, producing damaging winds in Ozark County and heavy rain in Greene County. Additionally, a brief EF-0 tornado touched down at the Payne's Valley Golf Course southeast of Hollister, snapping a few small trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 13, 1:44 PM CST, 55 minutes earlier. Its key messages:

  • A few strong storms possible this afternoon/evening. Low flooding threat.
  • Rain diminishing late today then isolated to scattered showers and storms return on Tuesday. Dry Tuesday night and Wednesday.
  • Additional precipitation possible late week.
Area forecast discussion, May 13, 1:44 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
244 PM CDT Mon May 13 2024

.KEY MESSAGES...

- A few strong storms possible this afternoon/evening. Low
  flooding threat.

- Rain diminishing late today then isolated to scattered showers
  and storms return on Tuesday. Dry Tuesday night and
  Wednesday.

- Additional precipitation possible late week.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 233 PM CDT Mon May 13 2024

A low pressure system will continue to move through the region
today before moving out on Tuesday. In the warm sector ahead of
the low this afternoon/evening, isolated to scattered showers
and storms are expected, as we could see a few strong to severe
thunderstorms given MUCAPE values up to 1,000-1,500 J/kg and
0-6km shear of up to 30-35 kts. Overall, expect organization to
be limited, which should limit severe threats to hail up to 1
inch in diameter and gusts less than 60 mph in the very
strongest storms.

Very localized flooding is also possible through this evening,
mainly due to increased soil moisture from recent rainfall
events. Could see localized additional rainfall amounts up to
1-2 inches, but most locations will see less than that.

Additional isolated to scattered showers and storms are
expected on Tuesday, ending from west to east in the
afternoon/evening.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 233 PM CDT Mon May 13 2024

Tuesday night and Wednesday will be dry for the most part, then
models show additional rounds of upper level energy bringing
rain chances Wednesday night into Sunday. There is a high
degrees of variability in guidance, which lowers confidence,
but the best chances for rain are Wednesday night into Thursday
at 50-70%.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1229 PM CDT Mon May 13 2024

Additional scattered showers and storms are possible this
afternoon and evening. Rain should clear out late this evening
into tonight, but low level moisture will increase and lead to
MVFR to IFR ceilings by late tonight. Additional scattered
showers and possibly thunderstorms are expected Tuesday, with
the greatest chances at KSGF and KBBG.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Titus
Hazardous weather outlook, May 13, 1:29 PM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
229 PM CDT Mon May 13 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
229 PM CDT Mon May 13 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Significant lightning risk.
  Limited excessive rainfall risk

DISCUSSION...

Showers and thunderstorms will continue to be possible through
this evening. Lightning will be the main risk. Very localized
excessive rainfall will be possible. A few strong storms may be
capable of 1 inch hail and 60 miles per hour wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Chances for non-severe thunderstorms return on Tuesday,
particularly east of Springfield. Additional thunderstorm chances
are possible late in the week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

In the hours before

Local storm report, May 13, 1:21 PM CST, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
221 PM CDT Mon May 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     Tornado          2 S Lowry City          38.11N 93.73W
05/07/2024                   St. Clair          MO   NWS Storm Survey

            NWS Storm Survey finds a short lived tornado
            touched down in this location where trees
            were downed in multiple directions. Maximum
            winds were 70-75 mph in this EF-0 tornado.
            Note that the storm continued to produce
            non-tornadic wind damage as it moved east of
            Highway 13.

&&

Titus

The radar

The Springfield radar (KSGF), 77 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Tornado, Taney

When
May 13, 2:39 PM CST to 2:41 PM CST
Where
Taney County, 3.23 mi NNE of Ridgedale to 3.63 mi SSE of Hollister
Rating
EF0
Path length
1.23 mi
Path width
50 yd
Injuries
0 direct, 1 indirect
Reported by
NWS Storm Survey
Coordinates
36.560, -93.220

A brief EF-0 tornado touched down at the Payne Valley Golf Course to the southeast of Hollister in Taney County. A NWS storm survey found broken tree branches and a few small trees snapped. No damage to homes or powerlines. No direct injuries due to the tornado. Maximum winds estimated at 70 mph, with a path length of 1.23 miles and a width of 50 yards.

Thunderstorm Wind, Ozark

When
May 13, 5:22 PM CST
Where
Ozark County, 4.65 mi WSW of Mammoth
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.510, -92.480

Tree limbs broken and shingles blown off a home four miles north of Three Brothers in Ozark County.

Heavy Rain, Greene

When
May 13, 7:30 PM CST
Where
Greene County, 2.75 mi E of Battlefield
Reported by
Mesonet
Coordinates
37.120, -93.330

Rainfall of 2.25 inches was reported as the three hour total.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyThe tornado archive for Missouri, 2024Warnings in Missouri, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167095, 1167091, 1175220.